Acute Myocardial Infarction Induced by Ephedrine Alkaloids

Jason M. Enders, Paul P. Dobesh, James N. Ellison

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

A 45-year-old woman was hospitalized to rule out acute myocardial infarction after coming to the emergency department with a complaint of substernal chest pressure. Her initial electrocardiogram indicated normal sinus rhythm with T-wave inversion and nonspecific ST changes suggestive of possible ischemia. She had no medical problems and took no prescription drugs. Further evaluation revealed that for approximately 4 years she had been taking Metabolife 356 preparations-a source of ephedrine alkaloids-for weight loss, and that she was at low risk for atherosclerotic coronary artery disease. Due to elevated cardiac markers, cardiac catheterization was performed, which revealed no atherosclerosis in the coronary arteries. The patient's acute myocardial infarction was attributed to coronary artery vasospasm induced by ephedrine alkaloids. Clinicians should be aware of the growing evidence that supports life-threatening cardiovascular toxicities associated with these substances.

Original languageEnglish (US)
Pages (from-to)1645-1651
Number of pages7
JournalPharmacotherapy
Volume23
Issue number12 I
DOIs
StatePublished - Dec 1 2003

Fingerprint

Ephedrine
Alkaloids
Myocardial Infarction
Coronary Vasospasm
Prescription Drugs
Cardiac Catheterization
Hospital Emergency Service
Weight Loss
Coronary Artery Disease
Atherosclerosis
Coronary Vessels
Electrocardiography
Thorax
Ischemia
Pressure

Keywords

  • Ephedra
  • Ephedrine alkaloids
  • Myocardial infarction

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Acute Myocardial Infarction Induced by Ephedrine Alkaloids. / Enders, Jason M.; Dobesh, Paul P.; Ellison, James N.

In: Pharmacotherapy, Vol. 23, No. 12 I, 01.12.2003, p. 1645-1651.

Research output: Contribution to journalArticle

Enders, Jason M. ; Dobesh, Paul P. ; Ellison, James N. / Acute Myocardial Infarction Induced by Ephedrine Alkaloids. In: Pharmacotherapy. 2003 ; Vol. 23, No. 12 I. pp. 1645-1651.
@article{e2c9e37d39844d12b8a85780ec627b69,
title = "Acute Myocardial Infarction Induced by Ephedrine Alkaloids",
abstract = "A 45-year-old woman was hospitalized to rule out acute myocardial infarction after coming to the emergency department with a complaint of substernal chest pressure. Her initial electrocardiogram indicated normal sinus rhythm with T-wave inversion and nonspecific ST changes suggestive of possible ischemia. She had no medical problems and took no prescription drugs. Further evaluation revealed that for approximately 4 years she had been taking Metabolife 356 preparations-a source of ephedrine alkaloids-for weight loss, and that she was at low risk for atherosclerotic coronary artery disease. Due to elevated cardiac markers, cardiac catheterization was performed, which revealed no atherosclerosis in the coronary arteries. The patient's acute myocardial infarction was attributed to coronary artery vasospasm induced by ephedrine alkaloids. Clinicians should be aware of the growing evidence that supports life-threatening cardiovascular toxicities associated with these substances.",
keywords = "Ephedra, Ephedrine alkaloids, Myocardial infarction",
author = "Enders, {Jason M.} and Dobesh, {Paul P.} and Ellison, {James N.}",
year = "2003",
month = "12",
day = "1",
doi = "10.1592/phco.23.15.1645.31959",
language = "English (US)",
volume = "23",
pages = "1645--1651",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "12 I",

}

TY - JOUR

T1 - Acute Myocardial Infarction Induced by Ephedrine Alkaloids

AU - Enders, Jason M.

AU - Dobesh, Paul P.

AU - Ellison, James N.

PY - 2003/12/1

Y1 - 2003/12/1

N2 - A 45-year-old woman was hospitalized to rule out acute myocardial infarction after coming to the emergency department with a complaint of substernal chest pressure. Her initial electrocardiogram indicated normal sinus rhythm with T-wave inversion and nonspecific ST changes suggestive of possible ischemia. She had no medical problems and took no prescription drugs. Further evaluation revealed that for approximately 4 years she had been taking Metabolife 356 preparations-a source of ephedrine alkaloids-for weight loss, and that she was at low risk for atherosclerotic coronary artery disease. Due to elevated cardiac markers, cardiac catheterization was performed, which revealed no atherosclerosis in the coronary arteries. The patient's acute myocardial infarction was attributed to coronary artery vasospasm induced by ephedrine alkaloids. Clinicians should be aware of the growing evidence that supports life-threatening cardiovascular toxicities associated with these substances.

AB - A 45-year-old woman was hospitalized to rule out acute myocardial infarction after coming to the emergency department with a complaint of substernal chest pressure. Her initial electrocardiogram indicated normal sinus rhythm with T-wave inversion and nonspecific ST changes suggestive of possible ischemia. She had no medical problems and took no prescription drugs. Further evaluation revealed that for approximately 4 years she had been taking Metabolife 356 preparations-a source of ephedrine alkaloids-for weight loss, and that she was at low risk for atherosclerotic coronary artery disease. Due to elevated cardiac markers, cardiac catheterization was performed, which revealed no atherosclerosis in the coronary arteries. The patient's acute myocardial infarction was attributed to coronary artery vasospasm induced by ephedrine alkaloids. Clinicians should be aware of the growing evidence that supports life-threatening cardiovascular toxicities associated with these substances.

KW - Ephedra

KW - Ephedrine alkaloids

KW - Myocardial infarction

UR - http://www.scopus.com/inward/record.url?scp=0344011139&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0344011139&partnerID=8YFLogxK

U2 - 10.1592/phco.23.15.1645.31959

DO - 10.1592/phco.23.15.1645.31959

M3 - Article

C2 - 14695044

AN - SCOPUS:0344011139

VL - 23

SP - 1645

EP - 1651

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 12 I

ER -